Alert archive / Nebraska / Tornado Warnings in 2018

Tornado Warning 10, NWS Omaha, NE

May 1, 2018Pawnee County, Nebraska

NWS Omaha, NE issued this tornado warning at May 1, 2018, 8:04 PM CDT for Pawnee County, Nebraska. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2018, 8:04 PM CDT (01:04 UTC)
Expired
May 1, 2018, 8:19 PM CDT
In force
15 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Pawnee County, NE

The radar

The Topeka radar (KTWX), 124 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:47 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.5
Supercell composite
11.0

Open this sounding in Storm Lab

The text

As transmitted.

017 
WFUS53 KOAX 020104
TOROAX
NEC133-020130-
/O.NEW.KOAX.TO.W.0010.180502T0104Z-180502T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
804 PM CDT TUE MAY 1 2018

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Central Pawnee County in southeastern Nebraska...

* Until 830 PM CDT
    
* At 804 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles northwest of Summerfield, or 20 miles southeast
  of Beatrice, moving east at 30 mph.

  HAZARD...Tornado and golf ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Pawnee City around 830 PM CDT. 

Other locations impacted by this tornadic thunderstorm include
Steinauer and Burchard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4004 9646 4021 9646 4026 9614 4001 9613
TIME...MOT...LOC 0104Z 266DEG 26KT 4011 9642 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

MEAD
1 follow-up statement
998 
WWUS53 KOAX 020119
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
819 PM CDT TUE MAY 1 2018

NEC133-020128-
/O.CAN.KOAX.TO.W.0010.000000T0000Z-180502T0130Z/
Pawnee NE-
819 PM CDT TUE MAY 1 2018

...THE TORNADO WARNING FOR CENTRAL PAWNEE COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CDT for southeastern
Nebraska.

LAT...LON 4004 9646 4021 9646 4026 9614 4001 9613
TIME...MOT...LOC 0117Z 266DEG 26KT 4012 9628 

$$

MEAD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 1, 6:41 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 1, 6:41 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
641 PM CDT Tue May 1 2018

.SHORT TERM...(Tonight through Friday)
Issued at 315 PM CDT Tue May 1 2018

...Severe storms likely this afternoon through evening...

Surface analysis at 19z revealed a surface low over south-central
NE with an associated surface front (or two) extending northeast
into west-central IA. Continued heating and moistening of the
boundary layer has yielded a weakly capped and moderately unstable
warm sector with storms beginning to develop along the boundary
between Columbus and Tekamah. The approach of a mid-level jet
streak and associated vorticity maxima from the west/southwest will
aid in rapid storm development over the next couple of hours with
supercells anticipated as the original storm mode. Additional
storms are likely to develop to our west near the surface triple
point over south-central NE. Large hail and a few tornadoes will
be possible initially, with large hail, damaging outflow winds,
and locally excessive rainfall becoming the predominant hazards
as storms coalesce into clusters later this evening into tonight.

On Wednesday, an upper low will edge east through the Four Corners
while an associated surface low deepens over eastern CO. The
location of the attendant warm front from the surface low through
southeast NE will be modulated by antecedent convection occurring
tonight and any early-day activity on Wednesday. Nonetheless, it
appears that southeast NE into southwest IA will have the highest
probability of experiencing severe weather during the afternoon
and evening hours.

On Wednesday night into Thursday, the aforementioned Four-Corners
upper low will eject northeast into the mid Missouri Vally,
driving the development of a surface low from western KS into
central IA by 00z Friday. As such, showers and thunderstorms will
remain in the forecast with with some severe potential again on
Thursday afternoon over southeast NE into southwest IA,
immediately ahead of the migratory surface low.

By Friday, drier conditions are anticipated as mid-level heights
build across the region.

.LONG TERM...(Friday night through Tuesday)
Issued at 315 PM CDT Tue May 1 2018

On Saturday into Saturday night, a low-amplitude impulse will
translate from the northern Plains into mid MO Valley, supporting
a low-probability chance of showers. A potentially better chance
of precipitation will exist next Tuesday into Wednesday ahead of a
prominent upper low tracking southeast through the north-central
CONUS. High temperatures through the extended forecast should be
primarily in the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 635 PM CDT Tue May 1 2018

Convection across the area at the start of the period is expected
to extend through at least 03Z before diminishing. Variable
conditions are likely during this time before MVFR cigs become
prevalent thereafter. Additional periods of showers and
thunderstorms are possible after 06Z as the frontal boundary
remains across the area with MVFR to IFR cigs and vsby.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Fobert
Hazardous weather outlook, May 1, 3:28 PM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
328 PM CDT Tue May 1 2018

NEZ011-012-016>018-030>032-021030-
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
328 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...Tonight and Wednesday

Showers and thunderstorms are possible tonight with the greatest
severe weather potential existing to the southeast of the area.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

A few non-severe thunderstorms are possible Wednesday night and
again on Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not anticipated through Wednesday.

IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-042>045-050>053-
065>068-078-088>093-021030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Thurston-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
328 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Severe thunderstorms are likely through midnight with a few
tornadoes, large hail, damaging outflow winds, and locally
excessive rainfall all possible.

Another round of severe thunderstorms are expected Wednesday
afternoon and evening across portions of southeast Nebraska into
southwest Iowa.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

A few severe storms are possible again on Thursday afternoon over
far southeast Nebraska and southwest Iowa.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation has occurred.

In the hours before

Special weather statement, May 1, 7:14 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
714 PM CDT TUE MAY 1 2018

IAZ055-056-069-079-020100-
Pottawattamie IA-Mills IA-Shelby IA-Harrison IA-
714 PM CDT TUE MAY 1 2018

...Significant Weather Advisory for NORTHERN MILLS...POTTAWATTAMIE...
SOUTHEASTERN HARRISON AND SOUTHWESTERN SHELBY COUNTIES UNTIL 800 PM
CDT...

At 713 PM CDT, Doppler radar was tracking an area of strong
thunderstorms over parts of Pottwattamie county from near Treynor to
west of Oakland, or about 20 miles east of Omaha, moving northeast
at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm. The storm could also produce rainfall rates of 1 to 2
inches per hour.

Locations impacted include...
Oakland, Avoca, Treynor, Underwood, Carson, Walnut, Shelby, Minden,
Macedonia, Neola, Hancock, McClelland, Old Town Park, Farm Creek
Public Wildlife Area, Botna Bend Park and Arrowhead Park.

This includes the following highways...
 Highway 59 in Iowa between mile markers 44 and 66.
 Interstate 80 in Iowa between mile markers 14 and 23, and between
mile markers 31 and 48.

A tornado watch remains in effect until 1000 PM CDT for southwestern
Iowa.

LAT...LON 4113 9563 4137 9578 4151 9551 4150 9516
      4122 9516
TIME...MOT...LOC 0013Z 236DEG 28KT 4125 9562

MILLER
Local storm report, May 1, 7:28 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
728 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TORNADO          2 ENE ODELL             40.07N 96.77W
05/01/2018                   GAGE               NE   TRAINED SPOTTER

            TORNADO BRIEFLY TOUCHED DOWN THEN LIFTED.

&&
Special weather statement, May 1, 7:35 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
735 PM CDT TUE MAY 1 2018

NEZ011-012-017-018-020115-
Cedar NE-Pierce NE-Knox NE-Wayne NE-
735 PM CDT TUE MAY 1 2018

...Significant Weather Advisory for NORTHWESTERN WAYNE...NORTHEASTERN
PIERCE...EAST CENTRAL KNOX AND CEDAR COUNTIES UNTIL 815 PM CDT...

At 734 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Wausa, or 23 miles south of Lewis And Clark State
Recreation Area, moving northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hartington, Randolph, Wausa, Coleridge, Wynot, Laurel, Crofton,
Pleasant Valley, Fordyce, Belden, St. Helena, Magnet, Obert, Brooky
Bottom, Camp Assurance and St. Helena Boat Dock.

This includes the following highways...
 Highway 81 in Nebraska between mile markers 182 and 209.
 Highway 20 in Nebraska between mile markers 377 and 398.

LAT...LON 4285 9722 4281 9721 4280 9716 4277 9711
      4277 9705 4276 9702 4268 9701 4235 9702
      4234 9735 4251 9760 4279 9746 4286 9732
TIME...MOT...LOC 0034Z 207DEG 34KT 4253 9746

MILLER
Local storm report, May 1, 7:38 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
738 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             3 W WYMORE              40.13N 96.71W
05/01/2018  M2.50 INCH       GAGE               NE   EMERGENCY MNGR

&&
Special weather statement, May 1, 7:58 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
758 PM CDT TUE MAY 1 2018

NEZ012-018-020115-
Cedar NE-Wayne NE-
758 PM CDT TUE MAY 1 2018

...Significant Weather Advisory for NORTH CENTRAL WAYNE AND
SOUTHEASTERN CEDAR COUNTIES UNTIL 815 PM CDT...

At 758 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Dixon In Dixon County, or 25 miles southwest of Ponca,
moving northeast at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Laurel, Belden and Camp Assurance.

This includes Highway 20 in Nebraska between mile markers 385 and
398.

LAT...LON 4234 9702 4227 9715 4243 9725 4255 9702
TIME...MOT...LOC 0058Z 236DEG 31KT 4239 9714

MILLER
Local storm report, May 1, 8:01 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
801 PM CDT TUE MAY 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND GST     3 W WYMORE              40.12N 96.72W
05/01/2018  M80 MPH          GAGE               NE   EMERGENCY MNGR

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:06 PM CDTSpecial Weather StatementOAXSarpy24 min
May 1, 7:22 PM CDTTornado WarningOAXGage23 min
May 1, 7:31 PM CDTAreal Flood AdvisoryOAXDodge, Saunders3 hr
May 1, 7:35 PM CDTSpecial Weather StatementOAXCedar40 min
May 1, 7:42 PM CDTTornado WarningOAXGage, Pawnee33 min
May 1, 7:45 PM CDTSevere Thunderstorm WarningOAXCedar22 min
May 1, 7:58 PM CDTSpecial Weather StatementOAXWayne17 min
May 1, 8:49 PM CDTSpecial Weather StatementOAXNemaha, Richardson26 min
May 1, 11:52 PM CDTSpecial Weather StatementOAXJohnson, Nemaha, Otoe, Pawnee, Richardson38 min
May 2, 11:17 AM CDTSpecial Weather StatementOAXPlatte43 min
May 2, 11:35 AM CDTSevere Thunderstorm WarningOAXColfax, Platte40 min
May 2, 12:17 PM CDTSpecial Weather StatementOAXCuming43 min
May 2, 6:11 PM CDTSevere Thunderstorm WarningOAXGage, Nemaha, Pawnee, Richardson34 min
May 2, 6:39 PM CDTSevere Thunderstorm WarningOAXRichardson36 min
May 2, 6:45 PM CDTTornado WarningOAXRichardson30 min

Nearby

Tornado Warnings in Nebraska, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.